Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS La Crosse, WI

July 14, 2020Clark County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 14, 2020, 11:01 AM CDT for Clark County, Wisconsin. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2020, 11:01 AM CDT (16:01 UTC)
Expired
Jul 14, 2020, 2:00 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Clark County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:18 PM CDTFLASH FLOOD3 W Dorchester, WIWATER OVER THE ROAD AT SANDHILL ROAD AND COUNTY ROAD A.
Jul 14, 12:21 PM CDTFLASH FLOOD3 W Longwood, WIWATER OVER COUNTY O AND COLBY FACTORY ROAD.
Jul 14, 12:21 PM CDTFLASH FLOOD4 Wnw Longwood, WIWATER OVER THE ROAD AT COUNTY N AND RESEWOOD AVENUE.
Jul 14, 1:01 PM CDTFLOOD3 W Withee, WIWATER REPORTED OVER THE ROADWAY AT COUNTY X AND COUNTY O. WATER HAS SINCE RECEDED.
Jul 14, 2:02 PM CDTHEAVY RAIN 4.5Withee, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WGUS53 KARX 141601
FFWARX
WIC019-141900-
/O.NEW.KARX.FF.W.0006.200714T1601Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1101 AM CDT Tue Jul 14 2020

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Northern Clark County in central Wisconsin...

* Until 200 PM CDT.

* At 1059 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Abbotsford, Colby, Thorp, Loyal, Greenwood, Owen, Dorchester, 
  Longwood, Reseburg, Willard, Withee, Unity, Curtiss, Atwood, 
  Eidsvold, Seven Sister Mounds, The Blue Swamp and Junction.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4475 9032 4468 9092 4503 9092 4503 9031

FLASH FLOOD...RADAR INDICATED

$$

Peters
2 follow-up statements
003 
WGUS73 KARX 141654
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1154 AM CDT Tue Jul 14 2020

WIC019-141900-
/O.CON.KARX.FF.W.0006.000000T0000Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark WI-
1154 AM CDT Tue Jul 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHERN CLARK COUNTY...

At 1152 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Three to four inches of rain have 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Abbotsford, Colby, Thorp, Loyal, Greenwood, Owen, Dorchester, 
Longwood, Reseburg, Willard, Withee, Unity, Curtiss, Atwood, 
Eidsvold, Seven Sister Mounds, The Blue Swamp and Junction.

Additional rainfall amounts of 1/2 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4475 9032 4468 9092 4503 9092 4503 9031

FLASH FLOOD...RADAR INDICATED

$$

Peters
763 
WGUS73 KARX 141840
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
140 PM CDT Tue Jul 14 2020

WIC019-141900-
/O.CON.KARX.FF.W.0006.000000T0000Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark WI-
140 PM CDT Tue Jul 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHERN CLARK COUNTY...

At 136 PM CDT, law enforcement reported several roads that were 
covered with water. Three to four inches inches of rain have fallen. 
Even though heavy rain has ended, flooding threats are still ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Abbotsford, Colby, Thorp, Loyal, Greenwood, Owen, Dorchester, 
Longwood, Reseburg, Willard, Withee, Unity, Curtiss, Atwood, 
Eidsvold, Seven Sister Mounds, The Blue Swamp and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4475 9032 4468 9092 4503 9092 4503 9031

FLASH FLOOD...OBSERVED

$$

Peters

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:00 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 14, 6:00 AM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
600 AM CDT Tue Jul 14 2020

.SHORT TERM...(Today through Tonight)
Issued at 231 AM CDT Tue Jul 14 2020

Strong to severe thunderstorm/heavy rainfall will be the main focus
for today into tonight.

Currently watching ongoing line of thunderstorms stretching from
near the arrowhead of MN into northwest WI...ahead of a cold front
and in an axis of strong 850MB moisture transport. Question this
morning is if this convection will reach into our northwestern area
before weakening this morning. Will also have to watch for storms
ahead of an MCV rotating northeast from the Plains. Models show most
of this staying just northwest of our area or just brushing areas
north of I-94. Another concern is how strong these storms will be
given cape pool around 1500J/kg in place.

Re-firing/rejuvenation of thunderstorms expected again this
afternoon into tonight as that cold front makes a surge southeast
into the area. Challenge will be how strong/possibly severe these
storms get as it will depend if the atmosphere can recover from
possibly ongoing convection/cloud cover. Latest convective allowing
models/CAMs showing that MCV-induced thunderstorm activity pretty
much pushed out of the area by early afternoon and should allow some
recoup in cape. For rest of the afternoon, most of these CAMs then
show a broken line of thunderstorms firing along the frontal
boundary. As cape increases this afternoon, the 0-1/0-3km bulk shear
also will be on the increase -into the 20-25kt and 30-35kt range
respectively. As a matter of fact, CAMs and high resolution ensemble
forecast (HREF) showing a slight risk of significant to strong
tornado potential north of I-94 this afternoon in this better shear.
The rest of the area looks like it will see mainly a damaging
wind/large hail threat. In addition, due to the relatively slow
movement of the cold front and high precipitable water values around
2 inches, we'll have to keep an eye on torrential downpours/heavy
rainfall with these storms. Will be keeping a close eye on how
things evolve today into this evening.

There will still be a chance of showers/thunderstorms overnight as
that frontal boundary slides southeast and another mid-level trough
rotate northeast along it. Otherwise, look for highs today in the
upper 70s/low 80s where that ongoing convection will be today over
the northwest, to the mid 80s elsewhere along with fairly
uncomfortable dewpoints in the mid 60s to near 70.

.LONG TERM...(Wednesday through Monday)
Issued at 231 AM CDT Tue Jul 14 2020

Aforementioned mid-level wave running northeast along stalled
frontal boundary will keep storm chances going across mainly central
WI into northeast IA. Will also have to keep an eye on this activity
as the NAM indicating around 1500J/kg of cape and decent 0-3km shear
in the 20-30kt range.

High pressure dries things out going into Thursday into Thursday
night. This appears to be short-lived though as high-zonal flow sets
up across the northern CONUS Friday through Monday. This will bring
several impulses and shower/storm chances across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM CDT Tue Jul 14 2020

Periods of SHRA/TS today into this evening. Complex environment
making timing higher threat periods challenging - although mid/late
afternoon into the evening currently the favored time for storms
(some of which could be strong to severe). TAFs will be updated
periodically as trends help with timing/impacts.

Cigs: mostly mid/high level VFR cigs into afternoon, with gradual
lowering into MVFR as main rain threat moves in by late afternoon.
Low cigs could hang through the night, although a few models suggest
improvement. Going to stick with pessimistic for now.

WX/vsby: periods of shra/ts...mostly favored from mid afternoon into
mid evening. Could see a few this morning, although meso models
generally keep most of that activity west/north. Strong/severe
storms possible. Vsby reductions with any storm. Heavy rain probable
with any stronger storm.

With winds lightening up post cold front passage tonight, could see
some MVFR BR.

Winds: breezy from the south, will swing to the north with cold
front passage this evening (becoming lighter). Enhanced wind gusts
around any storm.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 14, 3:55 AM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
355 AM CDT Tue Jul 14 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
355 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are possible, mostly during the afternoon and
evening hours. Strong winds, hail and locally heavy rain are the
main threats. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional storms chances through the weekend. It is
too early to discern if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 14, 9:07 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
907 AM CDT Tue Jul 14 2020

WIZ017-029-034-141445-
Jackson-Taylor-Clark-
907 AM CDT Tue Jul 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLARK...NORTHWESTERN
JACKSON AND SOUTHERN TAYLOR COUNTIES...

At 905 AM CDT, strong thunderstorms were clustered near Greenwood, or
17 miles north of Neillsville, moving northeast at 30 mph.

Winds gusts up to 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Price, York, Longwood,
Reseburg, Northfield, Stetsonville, Goodrich, Willard, Levis, Withee,
Gilman, Curtiss, Lublin and Highway 73 And 98.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4519 9004 4512 9005 4512 9020 4503 9020
      4503 9031 4481 9032 4441 9117 4459 9117
      4460 9092 4520 9092
TIME...MOT...LOC 1405Z 245DEG 27KT 4480 9067

Peters
Special weather statement, Jul 14, 9:11 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
911 AM CDT Tue Jul 14 2020

MNZ086-087-094-141500-
Olmsted-Dodge-Mower-
911 AM CDT Tue Jul 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
MOWER AND DODGE COUNTIES...

At 910 AM CDT, strong thunderstorms were clustered over Hayfield, or
12 miles south of Dodge Center, moving northeast at 35 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Grand Meadow, West Concord, Brownsdale, Claremont,
Rose Creek, High Forest, Lansing, Wasioja, Pleasant Grove, Rock Dell,
Concord and Racine.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4420 9305 4419 9268 4385 9235 4385 9245
      4376 9245 4350 9305
TIME...MOT...LOC 1410Z 233DEG 32KT 4385 9284

Peters
Special weather statement, Jul 14, 9:24 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
924 AM CDT Tue Jul 14 2020

WIZ017-141500-
Taylor-
924 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 922 AM CDT, a strong thunderstorm was located near Sheldon, or 17
miles south of Ladysmith, moving east at 40 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jump River, North Twin Lake, The Mondeaux Flowage, Perkinstown,
Hannibal, Esadore Lake, Kathryn Lake and Donald.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4518 9029 4518 9093 4538 9092 4538 9044
TIME...MOT...LOC 1422Z 255DEG 34KT 4523 9097

Peters
Special weather statement, Jul 14, 9:29 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
929 AM CDT Tue Jul 14 2020

MNZ079-087-141515-
Wabasha-Olmsted-
929 AM CDT Tue Jul 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OLMSTED AND
WABASHA COUNTIES...

At 928 AM CDT, strong thunderstorms were clustered 7 miles east of
Oronoco, or 11 miles north of Rochester, moving northeast at 40 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Wabasha, Alma, Plainview, Eyota, Oronoco, Elgin, Buffalo
City, Mazeppa, Kellogg, Marion, Douglas, Viola, West Newton, West
Albany, Bremen, Zumbro Falls, Millville, Hammond and Minneiska.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4444 9221 4440 9206 4436 9197
      4433 9192 4431 9191 4429 9193 4427 9190
      4421 9188 4419 9190 4419 9208 4405 9208
      4385 9232 4385 9236 4418 9268 4419 9268
TIME...MOT...LOC 1428Z 234DEG 33KT 4417 9240

Peters
Local storm report, Jul 14, 10:01 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLOOD            4 W WILLARD             44.74N 90.80W
07/14/2020                   CLARK              WI   PUBLIC

            WATER FLOWING OVER THE ROAD AT COUNTY ROAD M
            AND COUNTY ROAD GG.

&&

JW
Special weather statement, Jul 14, 10:17 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1017 AM CDT Tue Jul 14 2020

WIZ017-029-141600-
Taylor-Clark-
1017 AM CDT Tue Jul 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
TAYLOR COUNTIES...

At 1015 AM CDT, strong thunderstorms were clustered over Owen, or 15
miles southwest of Medford, moving northeast at 55 mph.

Wind gusts up to 30 mph, pea size hail, and heavy rainfall are
possible with this storm.

Locations impacted include...
Medford, Colby, Thorp, Greenwood, Owen, Rib Lake, Chelsea, Westboro,
Longwood, Reseburg, Stetsonville, Goodrich, Withee, Gilman, Curtiss,
Lublin, Polley, Atwood and Perkinstown.

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4476 9032 4472 9092 4523 9093 4538 9068
      4538 9005
TIME...MOT...LOC 1515Z 240DEG 47KT 4499 9059

Peters

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:07 AM CDTSpecial Weather StatementARXClark38 min
Jul 14, 9:24 AM CDTSpecial Weather StatementARXTaylor36 min
Jul 14, 9:52 AM CDTAreal Flood AdvisoryARXClark3 hr
Jul 14, 10:17 AM CDTSpecial Weather StatementARXTaylor43 min
Jul 14, 4:14 PM CDTSevere Thunderstorm WarningARXClark61 min
Jul 14, 4:30 PM CDTSpecial Weather StatementARXBuffalo, Jackson, Trempealeau75 min
Jul 14, 5:07 PM CDTSevere Thunderstorm WarningARXClark, Jackson68 min
Jul 14, 5:28 PM CDTSpecial Weather StatementARXLa Crosse77 min
Jul 14, 6:20 PM CDTSpecial Weather StatementARXJackson85 min

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.